Florida, 2020Hail and Damaging Wind in Florida, June 24, 2020
June 24, 2020 · NWS MLB · 5 events in 3 counties and zones
Scattered thunderstorms quickly intensified and produced quarter-sized hail in Osceola County and hail up to the size of golf balls, along with severe winds in Seminole County. A thunderstorm also produced small hail in Volusia County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms quickly intensified and produced quarter-sized hail in Osceola County and hail up to the size of golf balls, along with severe winds in Seminole County. A thunderstorm also produced small hail in Volusia County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 24, 2:38 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 24, 2:38 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
338 PM EDT Wed Jun 24 2020
.DISCUSSION...
...Isolated to Scattered Afternoon/Evening Showers and Storms (Few
Strong)...
...Hot & Humid with Heat Indices Between 103 and 108F across ECFL on
Thursday...
...A Moderate Rip Current Threat will Continue at Beaches into the
Weekend...
Current-tonight...Delayed sea breeze formation along the east coast
(though earlier than yesterday) has allowed for temperatures to soar
into the L90s along the coast. M90s will be common inland with a few
U90s within reach. Heat index values average between 100-106F across
much of ECFL ahead of the sea breeze this afternoon. Sea breeze and
subsequent mesoscale boundary collisions late today into the evening
will focus convection over the eastern/central peninsula with some
storms moving back across Volusia/Brevard counties.
The surface ridge axis will remain across the south-central FL
peninsula through tonight. The 15Z KXMR sounding came in with a PWAT
of 1.80 inches and a cooler 500 mb temp of -8.7C. The 915 MHZ Cape
wind profilers continue to show a deep, but weakening, WRLY flow (10-
15 kts) above the surface through 10.0 Kft. Average PWATs areawide,
again, continue between 1.70-2.00 inches. Some ISOLD convection is
forecast along the ECSB during this afternoon, with highest coverage
and intensity of storms across the interior late in day/evening.
Westerly storm motion will push storms slowly eastward with average
speed 10-15 mph I-4 north and 5-10 mph south. Boundary collisions
should allow for a 30-40pct coverage in convection late day/evening.
Storm impacts, again, include torrential downpours leading to
ponding of water on roadways with some nuisance minor flooding
possible, frequent cloud to ground lightning, downburst winds of 45
to 55 mph locally, and perhaps some small hail. An isolated severe
storm with winds to 60 mph and possible nickel to quarter-size hail
cannot be ruled out.
Activity will diminish through this evening with warm and muggy
conditions as eventual low temps fall into the L-M70s areawide.
Cloud cover from earlier storms thinning overnight. Winds will
gradually become a light offshore component once again later this
evening and overnight.
Previous Extended Forecast Discussion Slightly Modified...
Thursday-Sunday..Local wx pattern through this weekend will continue
to be dominated by a strong mid level ridge anchored across SOFL.
The surface ridge axis will drift north from near Lake Okeechobee to
the Cape Fri-Sat, then settle back southward by Mon. This will keep
hot conditions in place with maxes in the L90s near the coast and
mid to upper 90s inland, with heat indices peaking between 105-110
the next several afternoons. These values would be very close or at
Heat Advisory criteria for east central FL.
Given the strength and expected suppressive influence of the ridge,
not at all surprised to see the aggressive NBM POPs (40-60), which
we had been undercutting by 10-20 pct, drop back to near-slightly
below climo. The latest guidance shows 20 coast/30 inland Thu/Fri,
increasing to 30 coast/40-50 inland by Sunday, which was used for
this package.
Monday-Wednesday...Synoptic pattern breaks down as the strong ridge
shifts west across the GOMEX and over TX, allowing an eastern CONUS
trough to amplify into Florida. This should result in low level flow
veering to SW, along with increasing deep layer moisture, and higher
POPS having an earlier onset. Conservatively capped POPS at 50-60
for now given the extended (day 6-8) time frame but these can be
adjusted upward assuming guidance remains steadfast with this trend
for another run or two. Maxes remain a few degrees above normal Mon,
before dropping back to near climo Tue-Wed.
&&
.AVIATION...East coast sea breeze will spark isolated SHRA/TSRA as
it pushes inland west of MLB/VRB/FPR/SUA. Sea/lake breeze collisions
will increase coverage of TSRA aft 20Z esp MCO northward with some
push back to the east coast (DAB, TIX, possibly MLB). Strong wind
gusts 35-45 knots will occur in the stronger storms. Convection may
linger through 02Z-03Z before dissipating. On Thu, mainly VFR with
light W/SW winds turning onshore in a sea breeze along the coast 16Z-
18Z. Scattered TSRA will develop late in the day SFB/MCO/ISM.
&&
.MARINE...Afternoon-tonight...The Atlantic ridge axis remains across
the south-central FL peninsula. Favorable small craft boating
conditions outside of afternoon/evening showers/storms along the
coast. Seas around 2 ft near shore and 3 ft well offshore. Onshore
afternoon winds will become light offshore again this evening and
overnight. ISOLD aftn storms near the coast with sea breeze
formation and slow advancement inland. Some storms could be strong
to severe as they push toward the coast this evening from additional
boundary collisions across the interior. Storm steering flow remains
light and from the west.
Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area late this afternoon and
evening. Winds/seas locally higher invof storms.
Previous Extended Marine Forecast Discussion...
Thursday-Sunday...Favorable boating conditions will continue through
this weekend the surface ridge axis remains between Cape Canaveral
and Lake Okeechobee. This will maintain a light south to southwest
wind flow, with seas 2ft near shore and 3ft well offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 93 73 93 / 30 30 0 10
MCO 75 97 75 97 / 40 30 0 20
MLB 75 92 75 90 / 30 20 0 10
VRB 73 93 74 91 / 20 10 0 10
LEE 75 97 75 98 / 20 30 10 30
SFB 75 96 75 97 / 40 30 0 20
ORL 77 97 77 97 / 40 30 0 20
FPR 73 93 74 91 / 20 10 0 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
ALL FORECAST GRIDS...Sedlock
RADAR....Leahy
AVIATION...Kelly
Hazardous weather outlook, Jun 24, 9:38 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1038 AM EDT Wed Jun 24 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1038 AM EDT Wed Jun 24 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated lightning storms may develop later into the afternoon along
the east coast sea breeze, before coverage of storms increases
across the interior from very late afternoon and early this evening,
as the east and west coast sea breezes come together. Storm motion
will be generally to the east at 10 to 15 mph north of I-4 and 5 to
10 mph southward, which could push some of the storms back toward
the east coast this evening. However, motion could be come more
erratic where boundaries merge. Strongest storms today will be
capable of producing wind gusts up to 50 mph as well as frequent
lightning and small hail. A severe storm or two is also possible
mainly across inland areas with the threats being damaging wind
gusts to 60 mph and perhaps hail up to one inch in diameter.
.FLOOD IMPACT...
Slower-moving storms, especially where larger boundaries merge,
will be capable of torrential downpours resulting in 2 to 3 inches
of rainfall in a short period of time. This could result of ponding
of water on roadways and also localized flooding of low-lying and
poor-drainage areas.
.EXCESSIVE HEAT IMPACT...
The combination of afternoon temperatures getting into the low to
mid 90s with high relative humidity values will result in heat index
readings between 101 and 106 degrees across the region. If you will
be working or engaging in any outdoor activity today, be sure to
remain well-hydrated and take indoor rest breaks, preferably in an
air conditioned room.
.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches today with the highest threat between 2 pm and 8 pm due to
tidal effects. Only swim within sight of a lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms that develop along the east coast sea breeze could
be pushed back toward the Intracoastal and near shore Atlantic
waters this afternoon. However, highest coverage will be across the
interior from late afternoon into this evening. Easterly storm
motion of 10 to 15 knots could bring some storms toward and offshore
of the Brevard and Volusia Coasts again this evening, and mariners
will need to keep a watchful eye for storms approaching from the
west. Threats with stronger storms will be frequent lightning, small
hail, and wind gusts in excess of 34 knots. A storm or two may also
become severe across the interior this evening with wind gusts up to
50 knots possible as well as hail up to one inch in diameter.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A Moderate risk of life-threatening rip currents is expected into
the weekend at the beaches of east central Florida. The combination
of heat and humidity will produce heat index values in the 103 to
107 degree range on Thursday and Friday. A Heat Advisory may be
necessary for portions of east central Florida on Thursday.
Scattered lightning storms are expected each afternoon and early
evening through early next week. Frequent lightning strikes,
torrential downpours, small hail, and gusty winds are the main
threats with any stronger storms which will develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Combs/Sedlock
In the hours before
Special weather statement, Jun 24, 5:13 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
613 PM EDT Wed Jun 24 2020
FLZ041-141-242300-
Coastal Volusia FL-Inland Volusia FL-
613 PM EDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 700
PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osteen, or near Deltona, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Deltona, New Smyrna Beach, Osteen, Lake Ashby and Samsula-Spruce
Creek.
LAT...LON 2906 8112 2893 8095 2883 8111 2883 8112
2880 8115 2888 8126
TIME...MOT...LOC 2212Z 224DEG 11KT 2888 8115
WeitlichSpecial weather statement, Jun 24, 5:36 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
636 PM EDT Wed Jun 24 2020
FLZ041-242315-
Inland Volusia FL-
636 PM EDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
715 PM EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 7 miles northeast of Juniper Springs, moving east at
15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pierson, Lake George, Seville and Bakerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2928 8142 2924 8141 2920 8156 2920 8161
2923 8162 2924 8163 2929 8165 2932 8168
2938 8145 2940 8144 2940 8142
TIME...MOT...LOC 2235Z 249DEG 15KT 2925 8165
WeitlichSpecial weather statement, Jun 24, 6:09 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
709 PM EDT Wed Jun 24 2020
FLZ141-242345-
Coastal Volusia-
709 PM EDT Wed Jun 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VOLUSIA COUNTY...
At 707 PM EDT, a strong thunderstorm was located over Port Orange,
moving northeast at 20 mph.
Winds in excess of 40 mph and funnel clouds are possible with this
storm.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and South
Daytona.
Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.
LAT...LON 2911 8090 2903 8098 2909 8109 2919 8112
2934 8102
TIME...MOT...LOC 2307Z 216DEG 16KT 2915 8103
WeitlichHail, Volusia
- When
- June 24, 6:21 PM EST
- Where
- Volusia County, 0.92 mi SW of Blake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.140, -81.010
The public reported penny sized hail in Port Orange, near the intersection of Nova Road and Herbert Street, and near the intersection of Peninsula Drive and Dunlawton Avenue.
Hail, Osceola
- When
- June 24, 6:55 PM EST
- Where
- Osceola County, 8.63 mi W of Shingle Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.340, -81.640
The public reported quarter-size hail in Four Corners.
Thunderstorm Wind, Seminole
- When
- June 24, 7:07 PM EST
- Where
- Seminole County, 0.61 mi W of (Sfb)sanford Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.780, -81.240
The ASOS at the Sanford International Airport, KSFB, measured a peak wind gust of 52 knots from the southeast.
Hail, Seminole
- When
- June 24, 7:34 PM EST
- Where
- Seminole County, 0.92 mi SE of Bear Lake
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 28.640, -81.420
The public reported golf ball-size hail near the intersection of State Road 434 and Maitland Boulevard in Lockhart.
Hail, Seminole
- When
- June 24, 7:47 PM EST
- Where
- Seminole County, 2.52 mi ESE of Bear Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.640, -81.390
A trained spotter reported quarter-size hail in Altamonte Springs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 24 to 28, 20206 deaths · 4 events
- Hail and Damaging Winds in Idaho, June 24, 20201 death · $30,000 · 1.25 in hail · 8 events
- Tornadoes and Flash Flood in Louisiana, June 24, 2020$265,000 · EF1 · 5 events
- Tornadoes and Damaging Wind in Mississippi, June 24, 2020$45,000 · EF1 · 6 events
- Hail and Damaging Winds in Georgia, June 24 to 25, 2020$29,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Montana, June 24, 2020$30,000 · 1.75 in hail · 5 events
- Tornadoes in Mississippi, June 24, 2020EF1 · 3 events
- Tornadoes in Alabama, June 24, 2020EF1 · 2 events
- Hail and Damaging Winds in Kansas, June 24, 20203 in hail · 22 events
- Flash Flooding in South Carolina, June 24, 2020$16,000 · 6 events
- Hail and Damaging Winds in Montana, June 24, 20201.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 24 to 25, 20202.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888944, 888945, 888946, 888949, 888950.